Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 24, NWS Newport/Morehead City, NC

June 26, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 26, 2022, 5:12 AM EDT for Dare County, North Carolina. It took effect at Jun 26, 2022, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2022, 5:12 AM EDT (09:12 UTC)
In effect from
Jun 26, 2022, 7:00 AM EDT
Expired
Jun 26, 2022, 8:00 PM EDT
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WHUS42 KMHX 260912
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
512 AM EDT Sun Jun 26 2022

NCZ203-205-262115-
/O.NEW.KMHX.BH.S.0024.220626T1100Z-220627T0000Z/
Northern Outer Banks-Hatteras Island-
512 AM EDT Sun Jun 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur shortly after noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
166 
WHUS42 KMHX 261501
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1101 AM EDT Sun Jun 26 2022

NCZ203-205-270000-
/O.CON.KMHX.BH.S.0024.000000T0000Z-220627T0000Z/
Northern Outer Banks-Hatteras Island-
1101 AM EDT Sun Jun 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS 
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 4:28 AM EDT, 44 minutes earlier.

Area forecast discussion, Jun 26, 4:28 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
428 AM EDT Sun Jun 26 2022

.SYNOPSIS...
High pressure will remain across the area today. A weak cold
front will slowly cross into the area tomorrow and then stall
just to the south through Wednesday, bringing unsettled
conditions. High pressure then builds in from the north and east
Thursday, and will remain in control through the end of the
week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 400 AM Sunday...Ridging continues to control the
forecast, keeping benign conditions in place overnight. For
inland and sheltered areas, winds have decoupled late this
evening which has aided radiational cooling and has led to
another round of overnight/early morning patchy fog, with best
chances along and west of Hwy 17. The majority of this fog is
expected to be rather shallow. However, an SPS has been issued
for Nern counties where smoke from the wildfire in NWern Hyde Co
adds to visibility concerns. VIS here could get down to 1 mi or
less at times. Radar shows some very light returns offshore of
small isolated showers working toward the coast. These showers
may make it just inland before dissipating completely so a brief
very light shower cannot be completely ruled out. Not quite as
cool tonight, with lows generally in the low to mid 60s inland
and mid to upper 60s for the beaches.

High pressure remains in control Sunday at the sfc and aloft,
while amplifying shortwave digs through the upper Mid-West. This
should make for another pleasant day across the area, with dry
wx and temps near climo. Some offshore showers may push ashore
S of Cape Hatteras compliments of onshore flow and may see some
brief, typical summertime shower activity Down East Carteret in
the afternoon. Low level thickness values and aforementioned onshore
flow support highs in the low/mid 80s for the beaches cooled by
the seabreeze and mid 80s to around 90 deg inland.

&&

.SHORT TERM /TONIGHT/...
As of 405 AM Sunday...The center of the SFC high offshore sinks
further S while continuing to extend over the region, further
veering SEerly winds behind the seabreeze to become more SWerly
by morning. Influx of thin cloud coverage aloft and warm moist
onshore flow prevailing through the overnight leads to some
lower level clouds over coastal areas. With limits to rad
cooling, lows will be slightly warmer than previous nights, mid
60s in traditional cool spots in Duplin Co, upper 60s away from
the immediate coast, around 70 beaches.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 315 AM Sun...A slow moving cold front will push into the
region Monday afternoon and then stall over the area through
about Wednesday, with unsettled conditions expected. Then, high
pressure will reestablish off the East Coast Thursday with
precip chances becoming more scattered through next weekend.

Monday through Wednesday...Ahead of a cold front hot conditions
will briefly return Monday with temps reaching the low 90s away
from the beaches. Clouds will then increase through the
afternoon as shower and thunderstorms approach from central NC.
Precip chances then continue to increase from northwest to
southeast Monday evening as the front enters the forecast area,
and slowly sinks southward overnight.

The front will stall just south of the southern NC coast Tuesday
through Wednesday with areas of showers and thunderstorms
expected to move along it. Precip coverage looks to be most
widespread Tuesday, giving enough confidence to introduce
likely PoPs. More uncertainty in coverage exists Wednesday as
the front becomes more diffuse. With extensive cloud cover over
the area, temperatures will remain below average with highs
only reaching the low 80s.

Thursday through Saturday...The stalled front will dissipate
Thursday, allowing surface high pressure to rebuild off the NC
coast. Mid level ridging will also move over the area with
drier air seeping downward through the atmospheric column. This
will lead to mostly rain free conditions through Saturday,
though some shallow convection will still be possible as decent
moisture remains at the surface. Temperatures will rebound to
around normal Thursday, with warmer conditions possible Friday
and Saturday with highs into at least the low 90s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 110 AM Sunday...Tricky fog forecast trying to balance
what the obs will show and flight ops will see. Early morning,
shallow, patchy fog will impact most TAF sites. MVFR conditions
are most likely to be in place due to VIS but there will be
times when sensors will report IFR/LIFR VIS when the thin layer
of fog becomes more dense. Conditions rapidly improve after
sunrise leading to another VFR flight cat day with light var
winds becoming SEerly in the afternoon. FEW to SCT CU field in
the morning lifting to around FL050 in the afternoon ahead of
seabreeze. Serly flow becomes more SWerly through the overnight
with thin upper level clouds streaming in from the NW and some
lower clouds working inland from the coast late.

LONG TERM /Monday through Thursday/...
As of 330 AM Sun...VFR prevails through Monday afternoon, with
an approaching cold front bringing increased storm coverage and
the potential for at least occasional sub-VFR conditions Monday
night through Wednesday.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 415 AM Sunday...High pressure will remain over the waters
through Sunday. Currently, Serly winds 5kts or less back to SE/E
around 10kt Sunday morning. Winds build back to 10-15 kt out of
the SE late Sunday afternoon. Through the overnight, winds
continue to veer to become Serly 10-15kts by midnight, Seas
will continue mostly at 2-4 ft with 5ft possible over outer
central waters early Sunday. Slight chance of isolated showers
through the afternoon, predominantly offshore of Cape Hatteras
to S of Cape Lookout.

LONG TERM /Monday through Thursday/...
As of 330 AM Sun...Despite a front moving through the waters
Monday night, fair boating conditions are expected this upcoming
week. Ahead of this front Monday winds will increase to S 10-20
kts, peaking late afternoon. Then, behind the cold front, which
will push through the waters early Tuesday morning, winds
will turn to NE 10-20 kts, subsiding to 10-15 kts by the
afternoon. Winds then become light and variable Wednesday and
Thursday at less than 10 kts. Seas through the period will be
mostly 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CEB
SHORT TERM...CEB
LONG TERM...SGK
AVIATION...SGK/CEB
MARINE...SGK/CEB
Hazardous weather outlook, Jun 25, 8:02 PM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
802 PM EDT Sat Jun 25 2022

NCZ196-199-203>205-270015-
East Carteret-Coastal Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
802 PM EDT Sat Jun 25 2022

...MODERATE RIP CURRENT RISK IN EFFECT FOR ALL EAST-FACING BEACHES FROM
8 AM EDT SUNDAY THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>195-198-270015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
802 PM EDT Sat Jun 25 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 3:31 AM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
331 AM EDT Sun Jun 26 2022

NCZ045-046-080-081-261230-
Washington-Tyrrell-Beaufort-Mainland Hyde-
Including the cities of Plymouth, Roper, Creswell, Columbia,
Gum Neck, Washington, Chocowinity, Belhaven, Bath, Aurora,
Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter
331 AM EDT Sun Jun 26 2022

...REDUCED VISIBILITY FROM FOG AND SMOKE POSSIBLE TONIGHT INTO
SUNDAY MORNING...

The combination of smoke from area fires and patchy fog may lead
to reductions in visibility to 1 mile or less at times through
early Sunday morning. This will especially be the case from
northern Hyde County into far eastern Beaufort County, near and
north of Highway 264, including areas in and around Pantego and
Belhaven.

If driving in this area early Sunday morning, please slow down
and allow extra time for travel. Use low-beam headlights and leave
plenty of distance between you and any vehicles in front of you.

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.